Hail, Allen
- When
- August 12, 9:40 PM CST to 9:41 PM CST
- Where
- Allen County, 7.02 mi NNW of Iola
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -95.460
The EM relayed a public report of quarter sized hail east of Neosho Falls.
Heavy rain, wind, and small hail occurred across portions of southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Heavy rain, wind, and small hail occurred across portions of southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 6:12 PM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 712 PM CDT Mon Aug 12 2019 .UPDATE... Issued at 705 PM CDT Mon Aug 12 2019 Updated to decrease hail size tonight. Storms are starting to fill in along weak cold front over the OK Panhandle with this activity expected to slowly move into our forecast area in a couple of hours. Very heavy rain and associated flooding will remain possible due to slow movement and unseasonably high PW values. In addition, microburst wind gusts in excess of 60 mph will also be possible with the taller cores. Did decrease hail size from golf ball down to quarter size. Over the last few nights, the current airmass has had issues developing hail producing storms, even in the taller cores. This trend has also continued so far for the storms in OK early this evening. While there looks to be enough shear for some hail, not confident there will be enough for golf ball. && .SHORT TERM...(This evening through Thursday night) Issued at 403 PM CDT Mon Aug 12 2019 Highlights: 1) Heat Advisory thru 8PM 2) Thunderstorm chances this evening/tonight A trough positioned in the central U.S. is moving northeast. There is a secondary wave along the Front Range. As mentioned in the synopsis section, a cold front stretches from northern Missouri to central Kansas to southeast Colorado/Panhandles. Convective initiation has started in the Panhandles and western Oklahoma which is relatively near the front and a dry line. Additional convective development is anticipated especially along the Kansas and Oklahoma border. CAMs indicate scattered development in south central Kansas around 0Z. There are some differences on the exact timing but relative close to that time period. Low level lapse rates (0-3km) range from 7.5 to 9 with effective bulk shear of 20 to 35kts. The potential for strong and severe storms exist; however, the coverage is not necessarily going to be widespread. Heavy rain is another concern for sure with precipitable waters over 2 inches. This could lead to localized flooding especially in southeast Kansas where they have had decent rainfall in the past few days. Lingering showers and thunderstorms are possible into Tuesday morning. Cooler air behind this frontal boundary will result in roughly a 5 to 10 degree cool down for south central and southeast Kansas. Central Kansas got to experience the cooler air today following the passage of the cold front. Temperatures on Tuesday and Wednesday will be in the upper 80s to around 90. There are chances of showers and thunderstorms after midnight Wednesday/Thursday for western to central and northeast Kansas. .LONG TERM...(Friday through Monday) Issued at 403 PM CDT Mon Aug 12 2019 A wave is progged to move through on Thursday evening/night which will bring another chances of showers and thunderstorms in north central and northeast Kansas. The coverage is questionable with this element being updated with each issuance. Models are inconsistent in their resolutions for the weekend which essentially is a battle of a trough vs a ridge. This certainly complicates the forecast. Minimal precip chances are in the forecast at the moment, but this could change depending on which model wins. A gradual increase in temperatures is expected from Friday through Sunday. Again there could be changes with the coming forecasts. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 649 PM CDT Mon Aug 12 2019 Main aviation concern will be storms tonight. Weak cold front stretches from northeast KS into the OK Panhandle, with a weak upper wave slowly approaching western OK. Storms developed a few hours ago from the OK Panhandle into north central OK. This activity is expected to slowly lift northeast this evening and looks to affect much of southern KS generally after 03z. Main threats with stronger storms look to be very heavy rainfall, 50 to 60 mph downburst winds and nickel to quarter size hail. This activity should be exiting southeast KS by sunrise. KICT-KCNU will have the best chance to see storms overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 91 67 87 / 60 10 0 0 Hutchinson 70 91 66 88 / 20 10 0 10 Newton 70 89 66 86 / 30 10 0 10 ElDorado 71 89 67 86 / 40 10 0 0 Winfield-KWLD 72 89 67 86 / 80 20 0 0 Russell 67 90 65 88 / 10 10 20 20 Great Bend 67 89 65 87 / 10 10 20 20 Salina 69 90 66 88 / 10 10 10 10 McPherson 69 89 66 86 / 10 10 0 10 Coffeyville 74 86 67 88 / 40 20 0 0 Chanute 73 88 66 86 / 40 20 0 0 Iola 72 88 66 86 / 40 10 0 0 Parsons-KPPF 73 87 67 86 / 40 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ052-053-067>072- 082-083-091>096-098>100. && UPDATE...RBL SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 1030 PM CDT Mon Aug 12 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1030 PM CDT Mon Aug 12 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be possible through tonight with the best chances expected across south central and southeast Kansas. Strong to severe thunderstorms will be possible during this time. Wind gusts of 50 to 60 mph, quarter size hail, and very heavy rainfall will all be possible. A few instances of flash flooding will be a threat as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be several opportunities for thunderstorms this week. It is possible that there could be some storms capable of gusty to damaging winds and hail. Stay tuned as the threat areas are refined in the coming days. Heat indices over 100 degrees are expected to return this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement National Weather Service Wichita KS 610 PM CDT Mon Aug 12 2019 KSZ092-093-122330- Cowley KS-Sumner KS- 610 PM CDT Mon Aug 12 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... * Until 630 PM CDT. * At 606 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles west of Chilocco, or 10 miles southwest of Arkansas City...moving east at 30 mph. Hail as large as pennies and 50 to 55 mph winds are possible with this thunderstorm. * Locations impacted include... Arkansas City and Geuda Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the thunderstorms intensify and become severe or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this thunderstorm that may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3708 9733 3717 9684 3700 9681 3700 9732 TIME...MOT...LOC 2306Z 262DEG 27KT 3700 9722 ES
Special Weather Statement National Weather Service Wichita KS 952 PM CDT Mon Aug 12 2019 KSZ071-072-130315- Woodson KS-Allen KS- 952 PM CDT Mon Aug 12 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Woodson County in southeastern Kansas... Western Allen County in southeastern Kansas... * Until 1015 PM CDT. * At 950 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gridley, or 6 miles south of Burlington...moving southeast at 35 mph. Hail as large as nickels and 40 to 50 mph winds are possible with this storm. * Locations impacted include... Iola, Humboldt, La Harpe, Gas, Neosho Falls, Bassett, Iola Airport and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3775 9540 3804 9588 3804 9536 3798 9522 TIME...MOT...LOC 0251Z 301DEG 43KT 3810 9578 ES
The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
The EM relayed a public report of quarter sized hail east of Neosho Falls.
Dispatch relayed a report of wind gusts in excess of 60 mph at highway 169 and South Dakota road. There was also near zero visibility in heavy rain.
Dispatch relayed a report of 60 to 70 mph winds with pea sized hail. The officer was just northwest of Moran.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851976, 851978, 851977, 851979.